Colorado, 2014

High Wind in Colorado, April 28, 2014

April 28, 2014 · NWS BOU · 3 events in 3 counties and zones

Another round of high winds developed over much of northeastern Colorado as an intense and nearly stationary storm system sat over northwestern Kansas. Peak wind gusts included: 67 mph, 4 miles east of Haxtun; 62 mph at Holyoke; and 61 mph at Akron Airport.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Another round of high winds developed over much of northeastern Colorado as an intense and nearly stationary storm system sat over northwestern Kansas. Peak wind gusts included: 67 mph, 4 miles east of Haxtun; 62 mph at Holyoke; and 61 mph at Akron Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 28, 2:40 AM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Apr 28, 2:40 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
340 AM MDT MON APR 28 2014

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 306 AM MDT MON APR 28 2014

VERTICALLY STACKED LOW OVER NEBRASKA WILL MOVE VERY LITTLE TODAY
AND THEN BEGIN TO DRIFT EAST/SOUTHEAST LATER THIS AFTERNOON AND
TONIGHT. WRAP AROUND MOISTURE WAS PULLING SLIGHTLY EASTWARD THIS
MORNING WITH ONLY THE FAR NORTHEAST CORNER SEEING A FEW VERY LIGHT
SHOWERS...AS WELL AS OROGRAPHIC SNOW SHOWERS IN THE MOUNTAINS. WINDS
HAD TEMPORARILY DECREASED AS EXPECTED OVERNIGHT.

FOR TODAY...SURFACE HEATING WILL BRING INCREASED MIXING AND THUS A
RESURGENCE OF STRONG GUSTY WINDS ACROSS THE PLAINS. LATEST MODEL
DATA SUGGEST THE HIGH WINDS WITH GUSTS NEAR 60 MPH SHOULD BE
CONFINED TO THE NORTHEAST PLAINS SO HAVE OPTED TO CANCEL THE HIGH
WIND WATCH THAT WAS SLIGHTLY FARTHER WEST IN NORTHERN WELD AND
MORGAN COUNTIES. AREAS THAT SEE SUNSHINE THIS MORNING WILL BE MORE
PRONE TO CONVECTIVE SHOWERS BY AFTERNOON...BUT COVERAGE IS
EXPECTED TO BE LIMITED BY WEAK SUBSIDENCE AND DRYING OF THE LOW
LEVELS IN NORTHWEST FLOW.

MEANWHILE IN THE MOUNTAINS...ENOUGH MID LEVEL MOISTURE AND STRONG
OROGRAPHICS HAVE KEPT SNOW SHOWERS IN PLACE THROUGH THE NIGHT.
VERY LITTLE CHANGES SO EXPECT A CONTINUATION OF THESE WITH
ANOTHER 1-2 INCHES TODAY FOR THE MOST PART. COULD SEE ANOTHER 1-3
INCHES TONIGHT WITH BETTER MOISTURE ROTATING BACK ACROSS THE HIGH
COUNTRY.

WINDS WILL GRADUALLY SUBSIDE THIS EVENING AS MIXING DECREASES.
HIGH WINDS ON THE EASTERN PLAINS SHOULD BE DONE BEFORE 9 PM BUT
WILL REMAIN GUSTY OVERNIGHT WITH STRONG GRADIENT IN PLACE.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 306 AM MDT MON APR 28 2014

THE UPPER LEVEL LOW WILL BE CENTERED OVER IOWA ON TUESDAY
RESULTING IN A NORTHERLY FLOW ALOFT OVER COLORADO. STRONG FLOW ALOFT
AND A TIGHT PRESSURE GRADIENT WILL CONTINUE TO BRING WINDY
CONDITIONS. THERE WILL ALSO BE A CHANCE FOR HIGH WINDS OVER THE
NORTHEAST CORNER OF COLORADO AGAIN. STILL COULD BE ENOUGH LIFT AND
MOISTURE FOR A FEW WEAK SHOWERS TUESDAY...MAINLY IN THE AFTERNOON
AND EVENING.

THE NORTHERLY FLOW WILL CONTINUE WEDNESDAY AND THURSDAY AS THE UPPER
LEVEL LOW SLOWLY PUSHES OVER THE GREAT LAKES. A WEAK DISTURBANCE IN
THE NORTHERLY FLOW WILL KEEP THE CHANCE FOR SHOWERS IN THE FORECAST
FOR WEDNESDAY. IF ANY PRECIPITATION FALLS...IT IS EXPECTED TO BE
LIGHT. TEMPERATURES WILL REMAIN COOL WITH HIGH IN THE 50S. IT WILL
DRY OUT BEHIND THE DISTURBANCE FOR THURSDAY WITH SLIGHTLY
WARMER...BUT STILL COOL TEMPERATURES.

MODELS DIVERGE SOME FOR FRIDAY AND NEXT WEEKEND. THERE MAY BE
ANOTHER WEAK DISTURBANCE ON FRIDAY OR SATURDAY...SO WILL KEEP LOW
POPS IN THE FORECAST FOR THIS. EXPECT TO SEE A MORE WESTERLY FLOW
OVER THE WEEKEND. THIS WILL HELP TEMPERATURES WARM INTO THE 60S
THIS WEEKEND.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 306 AM MDT MON APR 28 2014

NORTHWEST WINDS WILL INCREASE AGAIN WITH DAYTIME HEATING AND
MIXING. SUSTAINED SPEEDS OF 18-25 KTS WITH GUSTS TO 28-38 KTS
WILL PREVAIL 15Z TIL AROUND 01Z...STRONGEST AT KDEN. WINDS THEN
EXPECTED TO GRADUALLY DECREASE TO 10-18 KTS THIS EVENING. VFR
CONDITIONS WILL PERSIST WITH ONLY A SLIGHT CHANCE OF A
LIGHT SHOWER AFT 18Z TODAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR COZ048>051.

&&

SHORT TERM...BARJENBRUCH
LONG TERM...MEIER
AVIATION...BARJENBRUCH
Hazardous weather outlook, Apr 28, 4:18 AM MST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
518 AM MDT MON APR 28 2014

COZ030>051-291130-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
518 AM MDT MON APR 28 2014

...HIGH WIND WARNING NORTHEAST CORNER OF COLORADO UNTIL 9 PM
MDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL OCCUR ACROSS THE NORTHEAST PLAINS AGAIN TODAY.
THE STRONGEST WINDS WILL GENERALLY OCCUR ALONG AND EAST OF A LINE
FROM STERLING TO AKRON WHERE WIND SPEEDS OF 30 TO 40 MPH WILL BE
COMMON WITH GUSTS TO 60 MPH. ELSEWHERE...WIND GUSTS WILL GENERALLY
BE IN THE 35 TO 50 MPH RANGE TODAY.

SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS...WITH 1 TO 2 INCHES
TODAY AND ANOTHER 1 TO 3 INCHES OF SNOW EXPECTED TONIGHT. HIGH
MOUNTAIN VALLEYS WILL SEE LITTLE IF ANY ACCUMULATION. ONLY
ISOLATED TO SCATTERED LIGHT SHOWER COVERAGE WILL OCCUR ON THE
PLAINS.

A DEEP AND SLOW MOVING STORM SYSTEM CENTERED OVER NEBRASKA WILL
KEEP THE WINDY AND SOMEWHAT UNSETTLED WEATHER IN THE FORECAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD NORTHERLY FLOW WILL PERSIST THROUGH THE MIDDLE PART OF
NEXT WEEK. THIS WILL CONTINUE TO BRING WINDY AND COOL CONDITIONS
WITH SCATTERED SHOWERS THROUGH WEDNESDAY. NORTH TO NORTHWEST
WINDS MAY GUST TO 60 MPH TUESDAY ACROSS THE PLAINS OF NORTHEAST
COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF HIGH WINDS ON THE PLAINS WILL BE
APPRECIATED.

BARJENBRUCH/MEIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Logan County

When
April 28, 8:00 AM MST to 3:35 PM MST
Where
Logan County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Washington County

When
April 28, 8:00 AM MST to 3:35 PM MST
Where
Washington County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
April 28, 8:00 AM MST to 3:35 PM MST
Where
Phillips County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513225, 513226, 513227.